Pennsylvania, 2003Damaging Wind in Pennsylvania, August 17, 2003
August 17, 2003 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 16, 8:40 PM EST, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 8:40 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 PM EDT SAT AUG 16 2003
...CHANGES...
WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW.
...SHORT TERM...
MODERATELY STRONG DYNAMICS WORKING ON UNSTABLE AIRMASS. SEVERAL
REPORTS OF SMALL HAIL AND GUSTY WINDS...BUT NO LARGE SCALE SEVERE SO
FAR. ETA HAS WEAK LOW FORMING SOUTH OF MDT OVERNIGHT AND IT LINGERS
INTO SUNDAY. FRONT IS STILL NORTH OF PA. WITH NEW CELLS OVER ONTARIO
CANADA...WILL KEEP CHC IN OVERNIGHT. ALSO COULD SEE SOME LINGER INTO
SUNDAY.
...LONG TERM...
MAIN RIDGE STAYS TO THE WEST...BUT CLOSE ENOUGH TO EDGE HEAT IN NOW
AND THEN.
MARTIN
...PREVIOUS DISC...
COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL
PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO
THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF
FRONT.
UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW
FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF
CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS
POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON
DIXON LINE.
UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A
STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR
SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW
FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS
PUSHING 90F.
EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A
RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE
CHC OF SHOWERS/STORMS IN THAT PERIOD.
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
FITZGERALD
Hazardous weather outlook, Aug 16, 4:02 AM EST, 22 hours 28 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES
AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM
AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.
WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER
ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A
HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE
STORMS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAMBERT
In the hours before
Special weather statement, Aug 16, 8:39 PM EST, 5 hours 51 minutes before
PAZ036-064-065-170245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 PM EDT SAT AUG 16 2003
...A STRONG THUNDERSTORM WILL AFFECT YORK...FRANKLIN AND ADAMS
COUNTIES...
AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF THREE
MILE ISLAND TO 15 MILES WEST OF CHAMBERSBURG...MOVING SOUTHEAST AT
20 MPH. THESE THUNDERSTORMS WILL BE NEAR YORK SPRINGS AND
BENDERSVILLE AROUND 945 PM...EMIGSVILLE...DOVER AND CHAMBERSBURG
AROUND 950 PM...HALLAM AND YORK AROUND 955 PM.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. WIND GUSTS
TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Aug 16, 10:48 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1148 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM FAIRVIEW PA WIND DAMAGE
08/16/03 YORK TREES BLOWN DOWN
0930 PM HARRISBURG PA FLASH FLOODS
08/16/03 DAUPHIN WIDESPREAD FLOODING OF
ROADS AND BASEMENTS ALONG
WITH A WATER RESCUE
0930 PM LEWISBURG PA WIND DAMAGE
08/16/03 UNION TREES BLOWN DOWN
0836 PM 3 E TROUT RUN PA WIND DAMAGE
08/16/03 LYCOMING TREES BLOWN DOWN
LAMBERTSpecial weather statement, Aug 16, 11:49 PM EST, 2 hours 41 minutes before
PAZ035-036-170545-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 AM EDT SUN AUG 17 2003
...STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES
THROUGH 145 AM...
AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM 6 MILES SOUTH OF BREEZEWOOD...MOVING SOUTHEAST
AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR NEEDMORE AROUND 1255 AM...BIG
COVE TANNERY AROUND 110 AM...MERCERSBURG AROUND 130 AM AND CLAYLICK
AROUND 135 AM.
OTHER STRONG THUNDERSTORMS WERE LOCATED ALONG...AND JUST TO THE
NORTH OF THE PENNSYLVANIA TURNPIKE FROM BREEZEWOOD TO EVERETT.
THESE STORMS WILL MOVE TO THE SOUTHEAST AND AFFECT MUCH OF FULTON
AND FRANKLIN COUNTIES DURING THE NEXT HOUR.
WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THE STORMS.
EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS. REFRAIN FROM USING ELECTRICAL APPLIANCES AND THE
TELEPHONE WHEN FREQUENT LIGHTNING IS OCCURRING.
LAMBERT
Special weather statement, Aug 17, 1:38 AM EST, 52 minutes before
PAZ019-170745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 AM EDT SUN AUG 17 2003
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE COUNTY...
AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF BELLEFONTE...MOVING SOUTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR POE VALLEY STATE PARK AROUND
250 AM.
COMMUNITIES ALONG ROUTE 45...FROM JUST EAST OF CENTRE HALL...TO
MILLHEIM...TO WOODWARD...AND POE VALLEY STATE PARK WILL BE AFFECTED
BY THIS STRONG STORM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
KL
Special weather statement, Aug 17, 2:25 AM EST, 5 minutes before
PAZ028-170830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EDT SUN AUG 17 2003
...A STRONG THUNDERSTORM WILL AFFECT JUNIATA COUNTY...
AT 321 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF LEWISTOWN...MOVING EAST
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR...OR JUST NORTH
OF MCALISTERVILLE AROUND 335 AM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Thunderstorm Wind, Snyder
- When
- August 17, 2:30 AM EST
- Where
- Snyder County, Shamokin Dam
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.850, -76.800
Trees and power lines down in Shamokin Dam and near Shikellamy State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 17 to 23, 20032 deaths · 3 events
- Flash Flooding and Hail in North Carolina, August 17, 2003$722,000 · 50 kt wind · 7 events
- Tropical Storm in Guam, August 17, 2003$50,000 · 1 event
- Lightning Strike in New Jersey, August 17, 2003$50,000 · 1 event
- Hail and Damaging Winds in Virginia, August 17, 2003$30,000 · 1 in hail · 7 events
- Damaging Wind in Kentucky, August 17, 2003$25,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Virginia, August 17, 2003$12,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in South Carolina, August 17, 2003$14,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Virginia, August 17, 2003$1,000 · 1.75 in hail · 4 events
- Flash Flooding in New York, August 17, 20034 events
- Heat in Kansas, August 17 to 23, 20033 events
- Hail and Damaging Winds in North Carolina, August 17, 2003$3,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369209.